North Dakota, 2009

Tornadoes and Hail in North Dakota, July 8 to 9, 2009

July 8 to 9, 2009 · NWS BIS · 26 events in 13 counties and zones

In the mid afternoon hours of Wednesday, July 8th, Tornado Watch 563 was issued for all of western and parts of central North Dakota, due to the expected widespread and dangerous development and rapid intensification of thunderstorms near a surface trough along the western North Dakota border. Destabilization along the surface trough, coupled with the approach of a strong upper level trough and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$21 million
Crop damage
$820,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon hours of Wednesday, July 8th, Tornado Watch 563 was issued for all of western and parts of central North Dakota, due to the expected widespread and dangerous development and rapid intensification of thunderstorms near a surface trough along the western North Dakota border. Destabilization along the surface trough, coupled with the approach of a strong upper level trough and an intensifying late afternoon/early evening low level jet, all contributed to the watch issuance. Later Wednesday evening, Severe Thunderstorm Watch 565 was issued for much of central North Dakota to replace the expiring Tornado Watch, and specifically to account for a developing bow echo which was expected to push east across the watch area into the early morning hours of Thursday, July 9th.

The end result was a large severe weather outbreak experienced across much of west and central North Dakota, lasting from the late afternoon hours of the 8th, into the early morning hours of the 9th. Multiple severe thunderstorm and tornado warnings were issued. Numerous reports of large hail and severe thunderstorm wind gusts were received throughout this event. Several tornadoes occurred, including an EF3 within city limits on the south side of Dickinson. That tornado alone resulted in over twenty million dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:08 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 8, 1:08 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT WED JUL 8 2009

.SHORT TERM...

THE MAIN FORECASTING PROBLEM TODAY IS THE DEVELOPING SEVERE
WEATHER OUTBREAK FOR NORTH DAKOTA. IN THE INTEREST OF TIME...WILL
KEEP THINGS BRIEF. A STRONG JET STREAK IS NOSING INTO SOUTHEASTERN
MONTANA CURRENTLY...AND DEEPENING LOW PRESSURE AT THE SURFACE OVER
THE SAME REGION IS FORECAST TO TREK EAST-NORTHEASTWARD THIS
EVENING. THE ASSOCIATED WARM FRONT STRETCHES ACROSS NORTHWESTERN
SOUTH DAKOTA INTO EASTERN SOUTH DAKOTA. WINDS NORTH OF THE FRONT
ARE QUITE BACKED...CAUSING HODOGRAPHS FAVORABLE FOR SUPERCELLS AND
TORNADOES. THIS WILL ESPECIALLY BE TRUE OVER SOUTHWESTERN NORTH
DAKOTA...WHERE LOW LEVEL CAPE MAY BE LARGER DUE TO SIGNIFICANT
SOLAR HEATING PRIOR TO ONSET OF CONVECTION. FURTHER EAST...THE
SHEAR SHOULD BE IN PLACE...BUT THE DYNAMICAL SUPPORT MAY NOT
ARRIVE UNTIL AFTER THE SUN BEGINS SETTING...CAUSING STORMS TO
BECOME SLIGHTLY ELEVATED AND REDUCING TORNADO THREAT. THE BEST
CHANCE FOR TORNADOES WILL BE WITH ISOLATED SUPERCELLS THAT FORM
AHEAD OF THE LINEAR CONVECTIVE COMPLEX.

SO...THE EVENT STARTS IN THE SOUTHWEST WITH THE THREAT OF ISOLATED
TORNADOES...HAIL TO BASEBALL SIZE...AND WINDS IN EXCESS OF 60 MPH
SOME TIME BETWEEN 4 AND 7 PM CDT. THEN...THE LINE SHOULD MOVE
EASTWARD AND TRANSITION TO MORE OF A LARGE HAIL AND DESTRUCTIVE
WIND EVENT...WHERE DESTRUCTIVE WINDS WOULD BE IN EXCESS OF 70 MPH.

THEREAFTER...WINDS MAY REACH ADVISORY CRITERIA BEHIND THE FRONT ON
THURSDAY. GRIDS INDICATE WINDS JUST BELOW THAT...SO THE SITUATION
WILL HAVE TO BE EXAMINED CLOSER EARLY THURSDAY MORNING.

.LONG TERM...MONDAY THROUGH FRIDAY...

FAST...NORTHWEST FLOW EAST OF THE BUILDING UPPER LEVEL RIDGE AXIS IS
FORECAST ACROSS THE CWA SUNDAY AND INTO MONDAY. MINOR SHORTWAVES ARE
POSSIBLE WITHIN THE THIS FLOW WITH LOW PREDICTABILITY AND WILL LEAVE
PRECIPITATION OUT FOR NOW ON SUNDAY. 12 UTC GFS IS STILL FASTER THAN
THE 00 UTC ECMWF IN THE PROPAGATION OF THE PACIFIC NORTHWEST WAVE
LATE MONDAY AND INTO TUESDAY. HOWEVER...A HEAVY RAIN AND/OR A SEVERE
WEATHER EVENT APPEARS POSSIBLE WITH THIS WAVE ON TUESDAY. NEAR TO
SLIGHTLY BELOW CLIMATOLOGY TEMPERATURES ARE FORECAST.

&&

.AVIATION...

SURFACE COLD FRONT NEAR THE MONTANA BORDER WITH A WARM FRONT ACROSS
WESTERN SOUTH DAKOTA WILL PROVIDE TO FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE WEDNESDAY AFTERNOON AND INTO THE NIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS SOUTHEASTERN
MONTANA...NORTHEASTERN WYOMING AND SOUTHWEST NORTH DAKOTA LATE
WEDNESDAY AFTERNOON...AND SPREAD EAST INTO THE EVENING AND
OVERNIGHT. LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS
IN EXCESS OF 70 MPH AND TORNADOES ARE POSSIBLE WITH THESE SEVERE
THUNDERSTORMS. A BOW ECHO IS LIKELY TO FORM ACROSS THE SOUTHERN HALF
OF THE STATE IN THE EVENING AND MOVE INTO THE JAMES RIVER VALLEY
AFTER MIDNIGHT. THIS BOW ECHO WILL LIKELY CONTAIN DAMAGING WINDS.
PRECAUTIONS SHOULD BE TAKEN TO PROTECT PROPERTY. LOW LEVEL WIND
SHEAR WILL ALSO BE A CONCERN IN JAMESTOWN AFTER MIDNIGHT WITH
SOUTHEASTERLY WINDS OF 40 TO 45 KTS AT 2000 FEET AGL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/PJA
Hazardous weather outlook, Jul 8, 2:54 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT WED JUL 8 2009

NDZ003-009>012-017>021-031>034-040>045-092100-
RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCKENZIE-DUNN-MERCER-
OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
354 PM CDT WED JUL 8 2009 /254 PM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT.

SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON THROUGH
TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING
WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM
FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA
WILL INITIATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED
TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND
SOUTHWESTERN NORTH DAKOTA LATER THIS AFTERNOON AND THEN RAPIDLY
STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS
WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE
FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF
RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH
DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN
A MODERATE RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE
ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY
OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING IN
THE WEST. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EITHER
DIRECTLY TO THE NATIONAL WEATHER SERVICE OR TO LOCAL LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NDZ001-002-004-005-013-022-023-025-035>037-046>048-050-051-092100-
DIVIDE-BURKE-BOTTINEAU-ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
354 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE ANTICIPATED THIS EVENING THROUGH
TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING
WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM
FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA
WILL BRING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN RAPIDLY
STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS
WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE
FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF
RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH
DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN
A MODERATE RISK FOR SEVERE WEATHER...MAINLY FOR LARGE HAIL AND
WINDS IN EXCESS OF 70 MPH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE
ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY
OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS EVENING INTO TONIGHT
ACROSS THE CENTRAL AND EAST. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER EITHER DIRECTLY TO THE NATIONAL WEATHER SERVICE OR
TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

SCHECK

In the hours before

Special weather statement, Jul 8, 12:45 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT WED JUL 8 2009

NDZ009-017-081945-
MCKENZIE-WILLIAMS-
145 PM CDT WED JUL 8 2009

...SPECIAL WEATHER STATEMENT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM...SINCE IT HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL IN
MONTANA.

LOCATIONS IMPACTED INCLUDE...
  EAST FAIRVIEW...      CARTWRIGHT...
  FORT UNION TRADING POST...                  FORT UNION...
  TRENTON...            WILLISTON...          SPRING BROOK...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

SCHECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 8 tornado, 7 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Divide

When
July 8, 4:31 PM CST to 4:40 PM CST
Where
Divide County, Fortuna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.920, -103.700

Hail, Divide

When
July 8, 4:45 PM CST to 4:53 PM CST
Where
Divide County, 3 mi E of Fortuna
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
48.920, -103.634

A vehicle was dented.

Tornado, Golden Valley

When
July 8, 5:05 PM MST to 5:10 PM MST
Where
Golden Valley County, 9.56 mi NE of Sentinel Butte to 10 mi NE of Sentinel Butte
Rating
EF0
Path length
0.5 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
47.020, -103.690

A brief tornado occurred. The tornado touched down in open country and impacted no structures. There were no reports of damage.

Tornado, Burke

When
July 8, 6:15 PM CST to 6:40 PM CST
Where
Burke County, 5 mi W of Portal to 4.69 mi E of Portal
Rating
EF1
Path length
9.67 mi
Path width
80 yd
Property damage
$185,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
49.000, -102.660

A tornado was reported west of Portal near the Canadian border where it blew out the windows of two vehicles and blew the vehicles into the ditch. The tornado continued east-southeast towards the southern side of the town of Portal, uprooting 12 inch in diameter trees, snapping several power poles, and destroying an old oak barn. The tornado then continued east of Portal, uprooting several more large trees, downing more power lines, and destroying a granary, before dissipating. The damage corresponded to low end EF1 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 90 mph. No injuries and no deaths were reported.

Funnel Cloud, Slope

When
July 8, 5:24 PM MST to 5:28 PM MST
Where
Slope County, 6.24 mi E of Marmarth
Reported by
Emergency Manager
Coordinates
46.310, -103.770

Emergency management reported this funnel cloud.

Tornado, Billings

When
July 8, 5:27 PM MST to 5:30 PM MST
Where
Billings County, 3.4 mi NNE of Medora to 3.5 mi NNE of Medora
Rating
EF0
Path length
0.1 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
46.965, -103.502

A brief tornado touchdown was reported. No reports of damage or injuries were received.

Hail, Burke

When
July 8, 7:07 PM CST to 7:12 PM CST
Where
Burke County, 0.18 mi S of Portal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.998, -102.549

Thunderstorm Wind, Burke

When
July 8, 7:10 PM CST to 7:20 PM CST
Where
Burke County, 0.7 mi NNE of Northgate to 2 mi SW of Flaxton
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Law Enforcement
Coordinates
48.989, -102.264

Power lines and small trees were downed due to strong thunderstorm wind gusts. Several empty oil storage tanks were also damaged. Power was out to the local area near Northgate. Three tornadoes also touched down in Burke County this day. See the entries for those three tornadoes as well.

Hail, Burke

When
July 8, 7:17 PM CST to 7:22 PM CST
Where
Burke County, 0.83 mi NNE of Northgate
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.990, -102.260

Tornado, Burke

When
July 8, 7:19 PM CST to 7:24 PM CST
Where
Burke County, 3.25 mi ENE of Northgate to 3.5 mi E of Northgate
Rating
EF0
Path length
0.76 mi
Path width
40 yd
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
48.990, -102.200

Oil storage tanks were reported damaged from a tornado east of Northgate. The damage corresponded to high end EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speed were around 85 mph. There were no other damage reports. There were no injuries and no deaths.

Tornado, Burke

When
July 8, 7:35 PM CST to 7:40 PM CST
Where
Burke County, 3.07 mi WNW of Powers Lake to 1.25 mi WNW of Powers Lake
Rating
EF0
Path length
1.83 mi
Path width
40 yd
Reported by
Public
Coordinates
48.590, -102.690

This report came to the National Weather Service from the public, relayed through broadcast media. The report was of a brief tornado that hit no structures and did no damage. No reports of injuries or deaths were received.

Hail, Bowman

When
July 8, 6:45 PM MST to 6:50 PM MST
Where
Bowman County, Rhame
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.230, -103.650

Hail, Golden Valley

When
July 8, 6:45 PM MST to 6:53 PM MST
Where
Golden Valley County, 11.56 mi SE of Golva
Measured
1.75 in hail
Reported by
Public
Coordinates
46.610, -103.810

No damage was reported.

Tornado, Bowman

When
July 8, 6:45 PM MST to 6:50 PM MST
Where
Bowman County, 1.25 mi N of Rhame to 2 mi NNE of Rhame
Rating
EF0
Path length
0.97 mi
Path width
30 yd
Reported by
Newspaper
Coordinates
46.248, -103.650

A newspaper article mentioned a brief tornado near Rhame. There was no mention of damage. Follow up with law enforcement also indicated that no damage was done.

Hail, Bowman

When
July 8, 7:02 PM MST to 7:20 PM MST
Where
Bowman County, Bowman Arpt to 7 mi NNW of Buffalo Spgs
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
46.180, -103.420

Hail in this swath ranged from one inch diameter to 1.75 inch diameter. The largest stones fell about five miles north of Bowman and about 6.5 miles north-northwest of Buffalo Springs. There was minor crop and property damage.

Thunderstorm Wind, Stark

When
July 8, 7:15 PM MST to 7:20 PM MST
Where
Stark County, 1 mi W of Dickinson
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
46.880, -102.801

Shingles were torn off of numerous structures due to these very strong thunderstorm winds. These winds were likely the result of the rear flank downdraft on the back side of a tornadic thunderstorm that was occurring around the same time in Dickinson. See the tornado entry for Stark County the same day from 1915 MST to 1930 MST.

Tornado, Stark

When
July 8, 7:15 PM MST to 7:30 PM MST
Where
Stark County, 2.4 mi SW of Dickinson to 1.5 mi SSE of Dickinson
Rating
EF3
Path length
2.29 mi
Path width
350 yd
Injuries
2 direct, 0 indirect
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
46.855, -102.816

Meteorologists from the National Weather Service conducted a storm damage survey in and around Dickinson on Thursday, July 9th, 2009. Meteorologists walked through the area and spoke with numerous people affected, many of whom were eye witnesses to the event.

This tornado passed through the city of Dickinson on the far south side, mainly just south of the Heart River. No witnesses spoken to actually saw the tornado. From their eye witness accounts, and from video obtained by the Dickinson Police Department, it is likely that this was a rain-wrapped tornado, and very difficult if not impossible to see. The tornado occurred before sunset, yet it was described as being as dark as night during the event.

The conclusion of the damage survey was that this tornado touched down around a mile or so outside the city limits, on the southwest side, and moved east-northeast, passing through the far southern part of the city. It lifted back into the parent thunderstorm on the extreme southeast side of Dickinson near the city limit. This occurred in the window between 815 PM MDT and 830 PM MDT.

Over 450 structures were damaged, of which nearly 100 were declared completely destroyed or beyond repair. Numerous vehicles were damaged or destroyed, some were on their roofs. Power lines were snapped, knocking out power to most of Dickinson, and tree damage was extensive. Two minor injuries were reported, with no deaths. The injuries were to a 23 year old male and a 42 year old male. Both occurred in homes.

The worst damage surveyed was between the Heart River and roughly 8th Street Southwest and 8th Street Southeast in southern Dickinson. Of that damage, the absolute worst corresponded to middle EF3 on the Enhanced Fujita Tornado Scale. From that it was determined that peak wind speeds in the tornado were on the order of 150 mph.

Other parts of Dickinson and the surrounding area sustained wind damage likely associated with the rear flank downdraft of the storm.

Funnel Cloud, Renville

When
July 8, 8:17 PM CST to 8:19 PM CST
Where
Renville County, 0.83 mi SSW of Sherwood
Reported by
Law Enforcement
Coordinates
48.960, -101.630

Law enforcement reported this brief funnel cloud near Sherwood.

Hail, Burke

When
July 8, 8:18 PM CST to 8:23 PM CST
Where
Burke County, 2.48 mi SSE of Lignite
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.850, -102.520

Tornado, Renville

When
July 8, 8:30 PM CST to 8:50 PM CST
Where
Renville County, 9 mi WSW of Sherwood to 2 mi WSW of Loraine
Rating
EF1
Path length
10.54 mi
Path width
50 yd
Property damage
$80,000
Reported by
Public
Coordinates
48.920, -101.803

This tornado touched down in rural parts of northern Renville County. There was damage done on a farmstead nine miles west and four miles south of Sherwood. The tornado damage was rated low end EF1 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were on the order of 90 mph. No injuries or deaths were reported.

Hail, Adams

When
July 8, 7:50 PM MST to 8:40 PM MST
Where
Adams County, 0.44 mi S of Bucyrus to 11.96 mi E of Haynes
Measured
2.75 in hail
Property damage
$500,000
Crop damage
$750,000
Reported by
Newspaper
Coordinates
46.064, -102.778

A severe thunderstorm brought a two to three mile wide swath of very large hail across southern Adams County. The maximum hail size reported was baseball size and fell on a farm about three miles east and four miles north of Hettinger. That farm had 100 percent crop loss over 1,500 acres and had extensive damage to buildings, machinery, and vehicles. National Weather Service officials spoke with the owner of the farm who stated that every window on the west and north sides was broken. Hail broke windows on the farm house, came inside the dwelling, and broke picture frames, knickknacks, and a large screen television inside. Five sheep were beaten to death by the hail. Large hail, but smaller than baseball size, fell on the north side of Hettinger. Windows were broken and siding and roofs were damaged. Damage amounts are estimated from newspaper articles and from speaking with victims.

Thunderstorm Wind, Morton

When
July 8, 9:41 PM CST to 9:46 PM CST
Where
Morton County, 5.12 mi NE of Glen Ullin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.870, -101.750

The public reported an estimated severe thunderstorm wind gust of 70 mph.

Thunderstorm Wind, Mercer

When
July 8, 10:07 PM CST to 10:12 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.620

Thunderstorm Wind, McLean

When
July 8, 10:34 PM CST to 10:40 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.520, -100.890

The public reported an estimated severe thunderstorm wind gust of 60 mph.

Thunderstorm Wind, McLean

When
July 8, 10:35 PM CST to 10:41 PM CST
Where
McLean County, 3.79 mi E of Coleharbor
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.560, -101.140

The public reported an estimated severe thunderstorm wind gust of 70 mph. Tree branches were broken.

Thunderstorm Wind, Burleigh

When
July 9, 12:00 AM CST to 12:07 AM CST
Where
Burleigh County, 4.19 mi NE of Bismarck
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.850, -100.720

Estimated severe thunderstorm winds of 60 mph damaged the soffits on a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186702, 186703, 186706, 186705, 186707, 186708, 186714, 186716, 186718, 186719, 186720, 186710, 186711, 186883, 186882, 186717, 186775, 186777, 186779, 186876, 186778, 186878, 186877, 186879, 186880, 186881.